Format

Send to

Choose Destination
Neuro Oncol. 2012 Sep;14 Suppl 4:iv45-54. doi: 10.1093/neuonc/nos203.

Peripheral neuropathies from chemotherapeutics and targeted agents: diagnosis, treatment, and prevention.

Author information

1
Department of Neurology, Kaiser Franz Josef Hospital, Vienna, Austria. wolfgang.grisold@wienkav.at

Abstract

Peripheral neuropathies induced by chemotherapy (CIPN) are an increasingly frequent problem. Contrary to hematologic adverse effects, which can be treated with hematopoetic growth factors, neither prophylaxis nor specific treatment is available, and only symptomatic treatment can be offered. Neurotoxic drugs are becoming a major dose-limiting factor. The epidemiology is still unclear. Several drug-dependent pathogenetic mechanisms exist. CIPN are predominately sensory, length-dependent neuropathies that develop after a typical cumulative dose. Usually, the appearance of CIPN is dose dependent, although in at least 2 drugs (oxaliplatin and taxanes), immediate toxic effects occur. The most frequent substances causing CIPN are platin compounds, vinka alkaloids, taxanes, and bortezomib and thalidomide. The role of synergistic neurotoxicity caused by previously given chemo-therapies and concomitant chemotherapies and the role pre-existent neuropathy on the development of a CIPN is not clear. As the number of long-term cancer survivors increases and a new focus on long-term effects of chemotherapy-induced neuropathies emerge, concepts of rehabilitation need to be implemented to improve the patients' functions and quality of life.

PMID:
23095830
PMCID:
PMC3480245
DOI:
10.1093/neuonc/nos203
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center